ketamine (special k, K)
||Ketamine (K) is used by the medical profession (e.g. ketalar) and veterinarians (e.g. katapex) as an anaesthetic. In small doses it has a dissociative (detached from self) and hallucinogenic (trippy) effect which has led to it being used in recent years as a party drug (Special K).
K is illegally sold as a powder for snorting and is available in packets or as a liquid in sipper bottles. Some people use K intravenously but this is not recommended as you can be unconscious before you remove the needle from your vein. It is also pressed into pills or mixed with stimulants and sold as ecstasy. K has no E content and is not a loved-up buzz. It’s more similar to PCP (or Angel Dust). Most users say that K is a really ‘out there’ experience, even more so than acid. Some find it a totally mind-expanding, even spiritual, experience while others find the feeling of having no control off-putting. An important thing to remember is that Ketamine is a very different drug depending on how much you take, and how you take it.
In high doses, feelings of sedation and numbness are more pronounced than its hallucinogenic effects. A high dose can lead to:
- Nausea or vomiting.
- Severe numbness. dizziness, blurred vision
- Twitching, no coordination,
- Heart palpitations, chest pain,
- Confusion, feeling anxious
- Heavy sedation or losing consciousness.
- Extreme caution needed as an overdose can lead to respiratory arrest (where you stop breathing).
Very ‘out there’, a feeling of loss of control. Effects take about 10 to 15 minutes to kick in, and wear off after 1 to 2 hours, with reality suddenly returning.
Music can seem loud, and dancing is difficult due to co-ordination problems.
A feeling of being very detached – some users have reported ‘out of body’ experiences.
Distorted body image (changes in size and form) and ‘tunnel vision’ may be experienced.
No use is the safest option. Low doses work best and are safer.
Avoid mixing drugs, as the combined effects become more unpredictable and often increase health risks. Especially avoid using other depressant drugs (e.g. benzos, opiates, alcohol) as the combined sedative effect increases the risk of overdose, choking or losing consciousness.
Combining with speed or other stimulants puts extra strain on your system, heart, etc. and increases the risk of psychotic reactions similar to PCP.
If you have freaked out on acid (LSD) or other hallucinogens, it would be safest to avoid K.
Watch out for each other as it’s easy to injure yourself if you’re numb, unco-ordinated and ‘off the planet’. The chill room (if you can find one) can be a good place to blob out for a while. Or stay home.
Avoid K if you have heart or breathing problems, mental health problems or are feeling fragile.
IV use is very dangerous and likely to produce unconsciousness. It’s safest to avoid injecting K completely but if you’re going to inject, do it intramuscularly, not intravenously.
Don’t share straws or other snorting devices as these may have traces of blood on them and put you at risk of contracting HIV or Hepatitis.
Avoid eating to reduce the chance of choking when out of it. Few people have died using K, but it’s strongly advisable to check the potency with someone who has tried the same gear. As with speed, how strong or cut down it is could vary considerably.
It’s not advisable to use alone. Tell friends if you’re taking K & keep an eye on friends who are.
IF YOU ARE CONCERNED about your own or someone else’s Ketamine use, contact
CADS on (09) 845-1818 or www.cads.org.nz